Articles

return to titles listing

Ideas For Monitoring Effects of Medication in Children

Debra Stokan, M.D. :: May 31, 2012 ::

A Child Psychiatrist’s Ideas for Monitoring Effects of Medication in Elementary School Children


Thank you all for the opportunity to enlist you as a child psychiatrist’s eyes and ears for monitoring effects of medication in elementary school students.  I’m going to share how I describe the desired effects and targets for the different classes of medications as well as the side effects.  Simply because of their young age and earlier stages of brain development, elementary school aged children require careful, knowledgeable monitoring.  I am excited to share some of my strategies.


Medications to target ADHD are estimated to be used in one out of ten students.  Among ADHD meds, the stimulants are the oldest and still the most common.  As you know, the stimulants are made from variants of Ritalin and Adderall.  Non-stimulants such as Strattera, Intuniv, and Kapvay have different mechanisms of action, but share the same targets.  


The target for all these medications include improved ability to maintain focus and decreased distractibility and/or impulsivity.  For each patient, the specific target symptoms are identified, discussed, and agreed upon.  Examples of common identified targets include:


Task initiation – getting started on things in a timely fashion, less fidgeting in the desk or with supplies, less overwhelmed about how much work to do.

Task completion – ability to stick with work longer so that it can be completed more efficiently, less work incomplete, less work going home as homework, less missed recess, less frustration because work seems easier to complete - less frustration means confidence goes up.

Decreased careless errors – grades become much more consistent as attention to detail improves, test questions are read  more carefully, math errors decrease with fewer fast facts /addition and subtraction errors, fewer testing errors such as fewer missing problems, skipping answers on scantron, or circling the wrong letters on multiple choice.

Processing speed improvement – Signs of improved processing speed include improved efficiency in completing work, improved comprehension when reading (less rereading),  and more efficiently processing newly learned information.

Improved organizational skills – with motivation good and focus better, students have a much easier time writing down assignments in planners, keeping track of papers, remembering to turn the papers in, remembering to take home work and books needed for homework.


This organization chance comes easily with improved focus for some, but other ADHD students have significant problems with something we refer to as Executive Functioning.  Executive Functioning includes planning, prioritizing, and executing tasks.  Organizational deficits can remain severe in ADHD students, even with medication.  Because of this, the elementary school years are crucial in developing these skills (before the rapid transitions of middle school).  One of the most important modifications that I often lobby for is assistance with these organizational skills to firmly establish good habits.


Less distractibility - Means less missed classroom instruction, ability to tune out small noises or others conversations, not as distracted by movement of peers or teacher.

Improved ability to engage in classroom educational discussions and express ideas

Decreased off task behavior – less excessive talking, less blurting, less getting involved with others during times of work or instruction, better ability to sit still, decreased impulsivity because better able to think through/control behaviors and emotional reactions.


Monitoring for potential side effects of the ADHD medications can be very straightforward or a little tricky.  The most common physical side effects such as headache, stomachache, and decreased appetite should be easily assessed.  However, some of the young patients can have difficulty expressing what doesn’t feel good and simply end up grumpy, moody, or withdrawn.  When the medication is too strong, focus may be good, but the student loses personality, creativity, and sense of humor.  They may appear more irritable and may even have a flattened facial expression with dark circles under the eyes.  


While the appropriately treated ADHD child should be able to keep to themselves better in order to complete work, the same student should have plenty of energy to laugh and play with peers at recess.


During lunch, appetite could be decreased.  To help even out possible drops in blood sugar, high protein breakfast, lunch, and snacks are recommended.  The protein can help prevent afternoon “crashes” or headaches.  The “crashes” can look like fatigue, irritability or moodiness.  A “crash” is more likely when calories are running low.  For this reason, an afternoon snack can be very helpful.


Watching for moodiness can be tricky.  The moodiness can be ranging from anxious to angry to tearful and sad.  Change in mood usually are present within the first week of treatment, but also can be insidious and take weeks to build.  On rare occasions, the anxiety can even seem a little paranoid or illicit panic attacks, especially if the student hasn’t been sleeping well.


Sedation, basically the opposite of improved alertness can be an unexpected side effect of all the ADHD medications.  The sedation is more commonly seen in the non-stimulants.  The student will certainly be demonstrating less impulsiveness, but focus will always be worse.  Again, creativity and learning is overall decreased.  The student may be sleepy in class or fall asleep on the car ride home.


Another rare side effect is excessive talking – much more talkative than prior to mediations and seeming as if driven by a motor.  This is another sign that the medication is too strong.


Blurred vision, urinary frequency, and tics are additional rare but possible side effects.  The tics are more likely if the student already has a tic disorder or a family history of one.


The second most common reason medication is used in elementary school aged children is for an anxiety disorder.  Excessive anxiety in the classroom is extremely distracting so can create many of the same symptoms as ADHD.


Excessive worry often comes across as asking too many questions, or resisting tasks that the student would worry may be too hard.  Anxious children often appear oppositional as they resist change or work that seems like it may be too hard, which would increase their anxiety levels.


The anxiety can also come out as many physical complaints.  Students may be missing school because of stomachaches, headaches, or just feeling ill.  Trips to the nurse to avoid stressors and receive support may become too frequent and require a plan of action to provide support in the classroom.


Elementary school aged children can also have Obsessive Compulsive Disorder.  OCD is usually due to an anxiety disorder.  However, when I see an acute onset with no prior evidence of anxiety I may consider a post-strep infection response known as PANDAS.  If labs meet criteria, a course of antibiotics can decrease or alleviate symptoms.  OCD can appear as the classic hand washing, checking, counting rituals, or it can involve intrusive, repetitive thoughts.  Of course, the student appears preoccupied and distracted.


Unfortunately, depression can also be present in elementary school aged children.  In the classroom, motivation, focus, interest, and joy in learning all drop.  The student may become withdrawn, sad, more irritable or even angry.  


For treating anxiety, OCD, and depression, the medication used as a first line agent after therapy is typically one of the SSRIs, the class that selectively targets serotonin.  They include Prozac, Zoloft, Luvox, Lexapro, and Celexa.


When targeting anxiety, you would of course expect to see less of all the anxiety symptoms and improved focus and attention to class work.  For depression, motivation, mood, joy, and focus would theoretically improve as well.  For me, here is the tricky part.  As some kids become less anxious (or depressed) they begin having more fun, talking more, and acting in general happier and sillier.  For some of my anxious students (of which an estimated thirty percent have ADHD), decreasing the anxiety removes hyper vigilance as a coping strategy to ADD. The ADD becomes full blown and apparent.  Also, because for a small percentage of my patients, the SSRI’s decrease anxiety to the point where the student is disinhibited – left without yellow or red lights to slow them down.  My best example is the kid who was quiet with stomachaches transforming into the class clown who won’t sit still.  If this type of change occurs, further investigation and assessment is needed.  If it appears that the medication was causing disinhibition, a slight decrease is in order with close follow up.  In some cases, having less anxiety or depression allows the child’s natural good energy to return and help with self management.


I hope this gives you all some insight into the medication management aspect of child psychiatry.